Constipation Side Effect of Clozapine

Constipation is a common and potentially very serious side effect of clozapine.  Constipation can result in a medical emergency or death if not detected and managed. Management of constipation starts with prevention. Patients should discuss this with their clinician. When a patient who starts clozapine is at increased risk for constipation or an older patient, clinicians consider also starting a stool softener (e.g. docusate, Colace). Patients and families should learn about constipation, and bowel function should be monitored. Activity should be considered to stimulate motility. Constipation should be reported promptly to clinicians. Constipation should be treated. First line treatments include stool softeners (e.g. docusate, Colace), or osmotic laxatives (e.g. lactulose, Enulose, polyethylene glycol, Miralax, bisacodyl, Dulcolax). Second line treatments include stimulant laxatives (e.g., Senna, Senokot, Senna tea, cascara, sodium picosulfate). Treatments are often combined when necessary. If constipation persists, an enema (e.g., Fleet) is considered. If constipation is severe or does not resolve, urgent medical care should be obtained.

  • Was this Helpful ?
  • YesNo

Join our #MissionForBetter now

Sign up for our newsletter. We’ll let you know about new resources, education, and more.

Saved Posts

X